Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 6, NWS Sioux Falls, SD

March 16, 20239 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Mar 16, 2023, 7:06 PM CDT for 9 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 7:06 PM CDT (00:06 UTC)
Expired
Mar 17, 2023, 1:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS73 KFSD 170006
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
706 PM CDT Thu Mar 16 2023

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-170600-
/O.NEW.KFSD.WI.Y.0006.230317T0006Z-230317T0600Z/
Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, 
Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, 
Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
706 PM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Iowa, northeast 
  Nebraska and southeast South Dakota.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Any areas that received new snowfall on
  Thursday may see patchy blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
569 
WWUS73 KFSD 170626
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
126 AM CDT Fri Mar 17 2023

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-170730-
/O.EXP.KFSD.WI.Y.0006.000000T0000Z-230317T0600Z/
Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, 
Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, 
Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, 
Allen, South Sioux City, North Sioux City, Beresford, Elk Point, 
Alcester, and Jefferson
126 AM CDT Fri Mar 17 2023

...WIND ADVISORY HAS EXPIRED...

Winds have weakened below advisory levels, but will stay quite
gusty through the night. Expected continued poor road conditions. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 16, 2:46 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 16, 2:46 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
246 PM CDT Thu Mar 16 2023

.SHORT TERM...(This Evening through Friday)
Issued at 244 PM CDT Thu Mar 16 2023

Current radar imagery shows light snow showers gradually diminishing
from west to east across the region, as temperatures hover in the
upper 20s to low 30s. While not as windy as previously anticipated,
have still seen northwesterly gusts range between 35 to 45 mph for
much of the day. Should see breezy conditions weaken a bit heading
into the evening, though gusts between 20 to 30 mph will still
remain likely for much of the overnight period. Thus, can't rule
out the possibility of seeing patchy blowing/drifting snow,
especially in rural areas and locations that received higher
snowfall accumulations. So, we encourage you to proceed with
caution if you must travel!

As alluded to in the previous discussion, models continue to hint
that some light snow showers may be possible again west of the James
River overnight as a narrow band of mid-level vorticity drops across
the region. While accumulations are expected to remain minimal (less
than an inch), still want to emphasize that slick spots and brief
reductions in visibilities may still occur - especially when
combined with lingering northwesterly gusts. In regard to
temperatures, have overnight lows falling into the teens to single
digits with the aid of CAA. Wind chills during this time will also
feel quite crisp, as temperatures drop into the positive to negative
single digits.

Otherwise, aside from some lingering flurries west of the James
River, should see largely quiet conditions prevail through Friday
afternoon as the upper level low continues to pivot to our
northeast. Though weaker than today, will also see breezy
northwesterly winds continue, with gusts between 25 to 35 mph possible
through the evening. As a result, expect afternoon highs to remain
on the cooler side, as temperatures only rise into the teens to
20s.

.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Mar 16 2023

Friday Night: Looking into the start of the weekend, the colder
temperatures and periods of breezy to strong winds continue to be
the main concerns over the next several days. Looking aloft, the
forecast remains on track for a slow-moving upper level longwave
trough to dip southeastward into the northern plains and Great Lakes
regions Friday afternoon bringing widespread cold air advection
(CAA) to the region. This will result in colder temperatures closer
to the lowest 1 percentile of climatology Friday night with
overnight lows expected to be in the single digits across the area.
Strong northwesterly winds will continue to gradually decrease
overnight with wind gusts between 25-35 mph possible into Saturday
morning. The combination of strong winds and cold temperatures will
create even colder wind chills overnight with values in the negative
teens to negative 20s range across the area. While these wind chill
values continue to fall just shy of advisory criteria, this will
make for a particularly cold commute if outdoors that night.

Saturday: Another cold and breezy day will be on tap Saturday as the
previously mentioned upper level system continues to hover just east
of the northern plains. As the strong CAA finally begins to exit to
our area, a canadian surface high will slide southeastward into our
are bringing a nice dose of warm air advection (WAA) aloft. However,
this won't amount to much temperature wise as significant amounts of
cold air in the lower levels will limit how much we warm throughout
the day. The resulting highs would likely be in the mid teens to low
20s. Unfortunately, a tightening surface pressure gradient (SPG)
will bring another day of strong northwest winds to the region. The
good news is while the wind gust will be stronger initially (30-35
mph), the winds should begin to drop off in the evening hours. With
another combination of cold temperatures and elevated winds looking
likely overnight; frigid wind chills in the -10 to -20 degree range
will again be possible into Sunday morning.

Start of Next Week: After another cold start to the day on Sunday,
some relief will finally be in sight as an upper level ridge moves
overhead. Not only will this bring more sunshine to the forecast
area, but this will allow most of the region to kick start their
warming trend back to seasonal conditions thanks to a strong shot of
warm air advection (WAA). This will result in highs in the upper 20s
and mid to upper 30s across the area Sunday. As the high passes
overhead, winds will shift from northwesterly flow to southerly and
southwesterly flow. Otherwise, quiet conditions are expected to
continue. Looking into the start of the work week, the warming trend
will continue as predominantly zonal flow aloft brings multiple
shots of WAA to the region. This will likely lead to temperatures
near to above our seasonal averages Monday through Thursday. Looking
at 12z deterministic guidance, many models have started to pickup on
more chances for precipitation around the mid to late parts of the
week. However, timing and progression differences between the models
continue lead to significant amounts of uncertainty. As a result,
confidence remains low confidence in precipitation occurring. The
last thing to note is that even though confidence remains low, the
GFS and CMC ensembles continue to show medium to high confidence (60-
80%) in QPF meeting or exceeding 0.10 of an inch across much of the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1230 PM CDT Thu Mar 16 2023

Light to moderate snow continues to push eastward across the region,
with latest observations showing breezy northwesterly gusts between
35 to 45 mph. As a result, have seen vsbys range between LIFR to IFR
for much of the morning and afternoon. Starting to see some
improvements west of the James River, allowing conditions to
gradually return to MVFR/VFR levels. Should see this trend continue
from west to east this afternoon and evening as snow diminishes
across the region. That being said, will likely see see gusts
between 20 to 30 mph linger for much of the overnight period,
especially along and east of I-29. Otherwise, could see another
quick period of light snow west of the James prior to daybreak
Friday, though confidence remains too low to include mention at KHON
for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Friday for SDZ056-062-
     065>071.

     Winter Weather Advisory until 10 PM CDT this evening for
     SDZ038>040-050-052>055-057>061-063-064.

MN...Winter Weather Advisory until 1 AM CDT Friday for MNZ071-072-080-
     081-089-090-097-098.

IA...Winter Weather Advisory until 1 AM CDT Friday for IAZ001>003-
     012>014-020>022-031-032.

NE...Winter Weather Advisory until 1 AM CDT Friday for NEZ013-014.

&&

SHORT TERM...SST
LONG TERM...Gumbs
AVIATION...SST
Hazardous weather outlook, Mar 16, 4:21 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Thu Mar 16 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
421 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Mixed precipitation will change to snow as colder air pushes into
the area today. Snowfall amounts generally between 2-4 inches is
expected, though brief heavier snowfall rates could produce locally
higher amounts.

Strong winds will not only accompany the falling snow but will
continue after snow stops falling. Gusts up to 50 mph is expected
which will result in visibility reductions, especially while the
snow is falling, and more likely in rural or unprotected open
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds and well below average temperatures will settle in for
the end of the week. Lingering blowing and drifting snow will be
possible, and sub-zero wind chills are likely.

Please continue to monitor the latest forecast for the most up to
date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 16, 4:37 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     SNOW             MINNEOTA                44.56N 95.99W
03/16/2023  M2.3 INCH        LYON               MN   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

SG
Local storm report, Mar 16, 4:42 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             SPRINGFIELD             42.85N 97.89W
03/16/2023  E3.0 INCH        BON HOMME          SD   PUBLIC

            STORM TOTAL SNOWFALL. REPORT VIA SOCIAL
            MEDIA.

&&

SG
Local storm report, Mar 16, 4:45 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 SE TEA                43.43N 96.82W
03/16/2023  M3.0 INCH        LINCOLN            SD   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. REPORT VIA SOCIAL
            MEDIA.

&&

SG
Local storm report, Mar 16, 5:05 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     SNOW             TYNDALL                 42.99N 97.87W
03/16/2023  M3.1 INCH        BON HOMME          SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

&&

SG
Local storm report, Mar 16, 5:32 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     SNOW             LARCHWOOD               43.46N 96.44W
03/16/2023  E3.0 INCH        LYON               IA   PUBLIC

            STORM TOTAL SNOWFALL. REPORT VIA SOCIAL
            MEDIA.

&&

SG
Local storm report, Mar 16, 6:04 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/16/2023  M2.0 INCH        MINNEHAHA          SD   PUBLIC

            SOCIAL MEDIA REPORT OF SNOW TOTAL.

&&

AJP

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Nebraska, 2023Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.